Alert archive / Colorado / Flash Flood Warnings in 2023

Flash Flood Warning 17, NWS Denver/Boulder, CO

June 9, 2023Larimer County, Colorado

NWS Denver/Boulder, CO issued this flash flood warning at Jun 9, 2023, 2:51 PM MDT for Larimer County, Colorado. It was in force for 108 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2023, 2:51 PM MDT (20:51 UTC)
Expired
Jun 9, 2023, 4:39 PM MDT
In force
108 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Flood severity
None

County Larimer County, CO

The radar

The Cheyenne radar (KCYS), 87 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 8.9 hours before the alert went out and 303 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2023-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2023-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3317 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

413 
WGUS55 KBOU 092051
FFWBOU
COC069-100000-
/O.NEW.KBOU.FF.W.0017.230609T2051Z-230610T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Denver CO
251 PM MDT Fri Jun 9 2023

The National Weather Service in Denver has issued a

* Flash Flood Warning for...
  The Cameron Peak burn scar in...
  Southern Larimer County in north central Colorado...

* Until 600 PM MDT.

* At 251 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain over the Cameron Peak Burn Scar. Up to 0.7 inches of 
  rain have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms in and around
           the Cameron Peak Burn Scar.

  SOURCE...Radar.

  IMPACT...Flooding of areas in and around the Cameron Peak Burn
           Scar.

* Some locations that will experience flash flooding include...
  Pennock Pass.

This includes the following additional locations...
Box Prairie, Upper Buckhorn along County Road 44H, Crystal Mountain, 
Poudre Springs, Monument Gulch, Upper Pingree Park Road and The 
Retreat.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Heavy Rainfall will cause flash flooding of small creeks, streams, 
and ditches in the affected part of the Cameron Peak burn area. Rock 
slides or debris flows can also be expected across rural roads.

&&

LAT...LON 4062 10552 4057 10558 4053 10551 4047 10552
      4046 10540 4057 10535 4061 10542 4059 10548

FLASH FLOOD...RADAR INDICATED

$$

RJK
1 follow-up statement
610 
WGUS75 KBOU 092239
FFSBOU

Flash Flood Statement
National Weather Service Denver CO
439 PM MDT Fri Jun 9 2023

COC069-092249-
/O.CAN.KBOU.FF.W.0017.000000T0000Z-230610T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Larimer CO-
439 PM MDT Fri Jun 9 2023

...FLASH FLOOD WARNING FOR THE CAMERON PEAK BURN SCAR IS CANCELLED 
FOR SOUTHERN LARIMER COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 4062 10552 4057 10558 4053 10551 4047 10552
      4046 10540 4057 10535 4061 10542 4059 10548

$$

RJK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Jun 9, 2:50 PM MDT, 1 minute earlier.

Area forecast discussion, Jun 9, 2:50 PM MDT, 1 minute before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
250 PM MDT Fri Jun 9 2023

.SHORT TERM...(This evening through Saturday)
Issued at 250 PM MDT Fri Jun 9 2023

Radar shows storms continuing to develop over the mountains, Park
County, and Palmer Divide early this afternoon. Cumulus development
is evident on satellite over the plains as it further destabilizes.
Storms will move eastward later this afternoon with outflows
providing additional assistance in more storm development over the
plains. SPC mesoanalysis shows MLCAPE 500-1000 J/kg with dewpoints
rising into the upper 40s/low 50s. Sufficient to support
thunderstorms moving eastward across the plains, some strong to
severe (wind, hail). Other storms will pose the usual lightning,
gusty wind threat. Showers/storms are likely to be out of the urban
corridor by 8-9 PM. Remaining showers and thunderstorms cross the
plains and exit mainly before midnight.

A weak ridge builds in Saturday with an upper low over west of the
CA coast and a trough to the east. Winds aloft become more westerly
and increase slightly. In the morning there is a weak push of
northerly flow, followed by another front later in the day that
should turn winds north/northeasterly. Instability will be
sufficient with MLCAPE values 800-1500 J/kg across the plains and a
little less over the high country. Northeasterly component flow will
favor upslope and provide additional moistening of the environment.
With these ingredients in place, expect afternoon showers and
thunderstorms, likely high in coverage than Friday. HREF guidance
shows general agreement among the CAMs with storms first initiating
over the mountains/foothills and Palmer Divide then spreading
eastward onto the plains merging into a linear system. Model
soundings show decent mid-level lapse rates (7-8 C/km), DCAPE
approaching 1000 J/kg, a little shear. This environment will favor
potential for a few strong to severe storms with damaging winds and
large hail over the plains. Storms will be capable of producing
heavy rainfall and will warrant some concern for flash flooding over
the burn areas, especially the Cameron Peak burn area. See hydro
discussion for more details. Storms move east across the plains,
exiting or diminishing that evening.

.LONG TERM...(Saturday night through Friday)
Issued at 250 PM MDT Fri Jun 9 2023

Key Messages:

1) Potential for locally heavy rain and flooding through early
next week
2) A few severe storms possible each day, too
3) Drying/warming trend possible by next weekend

Saturday evening could still be quite active over the eastern
plains, although bulk shear is limited so only isolated severe
storms possible. Main threat would be for heavy rain. At this
point, it appears that the highest threat of storms will be
shifting east of the I-25 Corridor by the evening hours as
afternoon activity should work over the airmass fairly
effectively. A cold front is expected to back across the plains
during the overnight hours, ushering in more low level moisture
but also some stability concerns for Sunday.

We'll likely start the day Sunday with areas of stratus and even
some light drizzle possible with a weak upslope component. That's
where the main concern for Sunday's shower/storm coverage,
intensity, and rainfall comes into play. We'll likely destabilize
during the day, but at the same time if winds stay shallow upslope
then it will be hard to warm sufficiently to break the cap. That
is said in the absence of any large scale forcing - which we
don't see at this time under upper level ridging. Therefore,
Sunday's heavy rainfall potential is conditional at this point
depending on how much warming and destabilization can occur. If
storms do fire (which is quite certain over the mountains and
foothills), we will see a heavy rain threat. More in the hydro
discussion below. Severe storm threat looks small with little bulk
shear and marginal CAPE of just a few hundred J/kg.

Monday could actually end up being the higher impact day, as
current indications are for more MLCAPE again (800-1500 J/kg), and
stronger shear. A strong 100+ kt speed max is expected to lift
east/northeast from the base of the Desert Southwest trough and
push into southern Colorado by afternoon. That'll put our forecast
area in the left exit region of the upper jet and lead to large
scale lift. Thus, storm coverage is expected to be higher and
storm intensity is expected to be stronger given the increasing
bulk shear. Heavy rain, flooding, and a few severe storms will
all be possible.

There's still upper level trough over us Tuesday for at least one
more active/stormy weather day. By Thursday and Friday, there's
better agreement we'll be getting into west/northwest flow aloft.
While there may be some drying aloft, that pattern would still offer
up potential for a backdoor cold front or two. Thus, it could
still be somewhat active with scattered showers and storms in this
period, and likely still below normal temperatures. That could
finally change toward next weekend with warmer and drier weather
under a stronger ridge, but we still have a week to go.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1225 PM MDT Fri Jun 9 2023

Light E/SE component winds this afternoon. Storms are beginning to
develop off to the south west of the terminals. Outflows may
briefly bring winds from the SW direction, gusty at times. Storms
and more development pushes eastwards towards the terminals around
mid afternoon. Timeframe for highest chances will still be in the
21-01z timeframe. Main impacts will be gusty outflow winds 35-40
kts, lightning, and small hail. By 01z, majority of the showers
and thunderstorms will have moved off to the east of the
terminals. This may result in a brief period of winds with an
easterly component before they return to drainage. Saturday, light
N/NE winds with a chance for thunderstorms mid afternoon through
early evening.

&&

.HYDROLOGY...
Issued at 250 PM MDT Fri Jun 9 2023

Thunderstorms continue over the burn areas this afternoon, into
the early evening. A few have been a threat to the burn areas,
producing periods of heavy rainfall. Expect this threat to
continue, especially over the Cameron Peak burn area through early
evening.

Above normal moisture will be in place on Saturday and there will
be good coverage of storms. With better deep layer shear than
previous days, storms may become strong over the burn areas and
produce heavy rainfall. So an elevated risk of flash flooding
will exist in the recent burn areas and a Flash Flood Watch may be
needed. Across the plains, there will be a low risk of flash
flooding as storms will be moving decently fast.

Higher threat of flooding/hydrology issues will exist Sunday,
Monday, and possibly even into Tuesday. For Sunday, upslope flow
will combine with deeper moisture and higher water content. Warm
cloud depths are forecast to grow to about 4,000 feet resulting in
more efficient rainfall processes. If there is sufficient
sunshine and destabilization along the Front Range, there will be
potential for significant rainfall (strongest storms producing 1
to 1.5 inches of rain in less than 45 minutes) and thus greater
risk of flash flooding. Burn areas would be most prone on Sunday
given closer proximity to stronger surface heating, but can't rule
out stronger storms and some hydro issues into the lower
elevations - again depending on stability. The flooding threat
may increase further Monday with stronger heating and shear. While
storms will be moving faster, there may be more organized storm
development with even heavier rainfall amounts of 1.5 to 2 inches
in less than an hour from the stronger storms. With how wet and
saturated (in some areas) the ground currently is and with
reservoirs/lakes and rivers at high levels, heavy rain from storms
will lead to excessive runoff and create flooding. WPC has
highlighted a good portion of our forecast area in a slight risk
of excessive rainfall on Sunday and Monday for good reason. A
Flash Flood Watch may be needed for Sunday and Monday. We could
still see locally heavy rainfall Tuesday depending on speed of the
upper level trough - more uncertainty here yet.

The flash flood risk from Wednesday through the end of the week
will be more confined to the burn areas. However, large stem
rivers will continue to run high.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Mensch
LONG TERM...Barjenbruch
AVIATION...Mensch
HYDROLOGY...Mensch/Barjenbruch
Hazardous weather outlook, Jun 9, 11:19 AM MDT, 3 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1119 AM MDT Fri Jun 9 2023

COZ030>051-101730-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1119 AM MDT Fri Jun 9 2023

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...This Afternoon and Tonight

Scattered showers and thunderstorms will develop over the
mountains and plains this afternoon before dissipating later this
evening. Expect a few strong to marginally severe storms across
the plains this afternoon with damaging winds and hail up to one
inch in diameter. The strongest storms will mainly remain east of
the urban corridor.

The flash flood potential in the mountains is expected to be low
in most spots today with only marginal moisture and instability.
Cameron Peak burn area may be more prone to flooding due to
scattered stronger storms in that area.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Saturday through Monday will be a stormy period before a slight
drying and warming trend starts on Tuesday. Storms that form
Saturday through Monday will be strong with heavy rain likely in
the mountains, foothills, and I-25 corridor. This may lead to
flooding due to the very wet ground that will not be able to take
much more water. The most likely day for flooding will be Sunday
but the flooding risk will exist on Saturday and Monday as well.
The recent burn areas will see an elevated risk of flash flooding
each of those three days. Some of the storms on Saturday through
Monday may reach severe limits with hail and damaging wind gusts
being the primary threats.

Tuesday through the end of next week will see scattered showers
and storms form most afternoons. There may be a limited risk of
burn area flash flooding each day with some storms producing
small hail and gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed across the northeast plains this
afternoon, mainly sections east of the Interstate 25 corridor.
Reports of hail and damaging winds will be appreciated.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 7:43 PM MDTSpecial Weather StatementBOUJefferson47 min
Jun 8, 8:16 PM MDTSpecial Weather StatementBOUDouglas44 min
Jun 8, 8:38 PM MDTAreal Flood AdvisoryBOUArapahoe, Denver, Douglas, Jefferson2 hr
Jun 8, 8:48 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe42 min
Jun 8, 9:03 PM MDTSevere Thunderstorm WarningBOUAdams, Denver42 min
Jun 8, 9:34 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe41 min
Jun 8, 9:47 PM MDTSpecial Weather StatementBOUAdams28 min
Jun 8, 10:18 PM MDTSpecial Weather StatementBOUAdams, Arapahoe, Elbert57 min
Jun 8, 11:05 PM MDTAreal Flood AdvisoryBOUDenver6 hr
Jun 9, 4:46 PM MDTSpecial Weather StatementBOUWashington59 min
Jun 9, 4:51 PM MDTSpecial Weather StatementBOUWeld39 min

Nearby

Flash Flood Warnings in Colorado, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.